Maryland, 2002

Heavy Rain in Maryland, May 2, 2002

May 2, 2002 · NWS LWX · 1 event in 1 county or zone

A thunderstorm with heavy rainfall and gusty winds moved through north Central Maryland between 6 and 8 AM. In Frederick County, high water temporarily closed Shookstown Road.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm with heavy rainfall and gusty winds moved through north Central Maryland between 6 and 8 AM. In Frederick County, high water temporarily closed Shookstown Road. In Montgomery County, a few tree branches were downed by the storm in the Silver Spring area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 2, 3:45 AM EST, 2 hours 40 minutes earlier.

Area forecast discussion, May 2, 3:45 AM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
445 AM EDT THU MAY 2 2002

SENT OUT CORRECTION TO ZONES AT 445 AM TO ADD AM TSRA TO NE
CWA BECAUSE ELEVATED TSTMS ARE HOLDING TOGETHER AS THEY PUSH
THRU THIS AREA. REST OF FCST UNCHANGED.

MMARGRAF

*************************************************************

...SHORT TERM...TODAY AND TONIGHT...

SCT SHRA/TSRA ASSOC WITH CONVECTION DEVELOPING AT INTERSECTION OF
WARM FRONT AND THETA E RIDGE OVER E OH/WV PUSHING INTO W CWA ATTM.
WARM FRONT CURRENTLY STRETCHES FROM PETERSBURG WV TO JUST S OF NHK
BUT HAS BEGUN TO PUSH N. STRONG CONVECTION WEAKINING AS IT MOVES
OVER MTNS INTO MORE STABLE AIR...HOWEVER PRECIP REMAINS IN TACT DUE
TO STRONG OVERRUNNING AND LLJET. THUNDER HAS HELD TOGETHER A LITTLE
WHILE AFTER CROSSING RIDGES SO WILL HAVE SHRA/TSRA MENTIONED.

ANY PRECIP THAT FALLS THIS MORNING WILL INCREASE LLRH AND
INSTABILITY FOR SHRA/TSRA THIS AFT AHEAD OF COLD FRONT APPROACHING
FROM OHIO VALLEY. MODELS TIME FROPA BETWEEN 18Z AND 00Z FROM NW TO
SE. BECAUSE FRONT WILL BE IN VICINITY OF W CWA AROUND MIDDAY WILL
NOT HAVE PRECIP BREAK MENTIONED W OF BLUE RIDGE. EXPECT AREAS E OF
BLUE RIDGE TO SEE PRECIP END AROUND MID-MORNING WITH A BREAK UNTIL
MID AFT DEVELOPMENT. SINCE E 1/2 OF CWA WILL HAVE MOST SUN...BEST
INSTABILITY WILL BE THERE. SPC HAS ENTIRE CWA OUTLOOKED IN SLIGHT
RISK TODAY BUT BUFKIT SOUNDINGS SHOW BEST CAPE /UP TO 1800 J/KG /
OVER E CWA. W CWA SOUNDINGS SHOW ONLY ABOUT 500/800 J/KG TO WORK
WITH SO STRONG STORMS WILL BE MOST FAVORABLE E OF BLUE RIDGE. MODEL
FCST LIS ALSO AGREE WITH THIS ANALYSIS BY SHOWING LOWEST VALUES
/-4/ OVER E 1/3 CWA AT 18Z-00Z.

ALTHOUGH CWA HAS SIG DIRECTIONAL WIND SHEER ATTM...SFC WINDS TURN S
TO SW BY MID MORNING SIG LESSENING HELICITY. SW TO W WINDS SHOW UP
IN VERTICAL PROFILE BY AFT ACCOMPANIED BY MID LVL JET SO GUSTY WINDS
WILL BE A THREAT WITH ANY STRONG CONVECTION THAT DEVELOPS.  WET BULB
ZERO FALLS TO 8KFT BY AFT SO HAIL WILL ALSO BE POSSIBLE. WILL ISSUE
SPS TO HIGHLIGHT SVR WX THREAT AND WILL ALSO HAVE ENHANCED WORDING
MENTIONED IN ZONES. TSTMS MAY ALSO HAVE HEAVY DOWNPOURS BECAUSE
PRECIP WATER VALUES JUMP TO 1.75IN THIS AFT AND THETA E RIDGE OVHD.

CONVECTION WILL CONTINUE INTO THE EVENING...ESPECIALLY SE CWA BUT BY
MIDNIGHT IT SHUD ALL BE OVER. CLRING WILL BE SLOW DUE TO LACK OF
DOWNSLOPE FLOW...BUT SOME BREAKS SHUD OCCUR IN CLD COVER BEFORE
DAWN.

MMARGRAF

...LONG TERM...
UPR LVL TROF WILL LIFT OUT OVR THE WEEKEND AS HGTS RISE EARLY NEXT
WEEK. SFC HIGH PRES WILL BUILD INTO THE AREA FRI AND SATURDAY. BUT
AN UPRLVL WAVE EJECTS FROM THE SW U.S. ATTM MOST OF PCPN SHOULD STAY
S OF CWA...BUT WL HAVE TO KEEP AN EYE ON IT. HIGH SHIFTS EAST ON
SUNDAY. NEXT CDFNT COMES THRU THE AREA MON WITH A CHC OF SHRA/TSRA.
THIS FNT WILL RETURN BACK TO THE N AS A WMFNT TUE NGT/WED FOR
ADDITIONAL PCPN. NO MAJOR CHANGES.

ND

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SCA MD PORTION OF CHES BAY AND TIDAL POTOMAC.

In the hours before

Special weather statement, May 2, 4:00 AM EST, 2 hours 25 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-021445-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
500 AM EDT THU MAY 2 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION TODAY...

A STRENGTHENING LOW PRESSURE SYSTEM OVER OHIO EARLY THIS MORNING
WILL TRACK ACROSS PENNSYLVANIA TODAY. A STRONG COLD FRONT ASSOCIATED
WITH THIS SYSTEM WILL PUSH THROUGH THE REGION FROM WEST TO EAST THIS
AFTERNOON AND EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP AHEAD AND ALONG THIS FRONT.

DUE TO THE STRENGTH OF THIS WEATHER SYSTEM...ANY THUNDERSTORMS THAT
DEVELOP...ESPECIALLY THIS AFTERNOON AND EVENING...WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS AND LARGE HAIL. THE THREAT OF SEVERE
WEATHER IS GREATEST EAST OF THE BLUE RIDGE MOUNTAINS WHERE A
SIGNIFICANT AMOUNT OF SUNSHINE IS EXPECTED AROUND MIDDAY.

THIS SYSTEM WILL ALSO USHER IN A SIGNIFICANT AMOUNT OF MOISTURE SO
ANY SHOWERS AND THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND
EVENING WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX

MMARGRAF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Frederick

When
May 2, 6:25 AM EST
Where
Frederick County, Frederick
Reported by
NEWSPAPER
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

Flooding closed Shookstown Road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297687.